Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS Twin Cities, MN

July 28, 2023Chippewa County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 5:53 PM CDT for Chippewa County, Wisconsin. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 5:53 PM CDT (22:53 UTC)
Expired
Jul 28, 2023, 6:30 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 153 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:11 PM CDTHAIL 1.753 Ne Bloomer, WI
Jul 28, 6:12 PM CDTHAIL 33 Ne Bloomer, WISpiky hail. Most hail stones were 2 in diameter but the largest was 3 in from spike to spike.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:04 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS53 KMPX 282253
SVRMPX
WIC017-282330-
/O.NEW.KMPX.SV.W.0142.230728T2253Z-230728T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT Fri Jul 28 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chippewa County in west central Wisconsin...

* Until 630 PM CDT.

* At 553 PM CDT, a severe thunderstorm was located over New Auburn,
  or 22 miles southeast of Rice Lake, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bloomer around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4508 9145 4519 9160 4521 9160 4521 9155
      4525 9153 4524 9125
TIME...MOT...LOC 2253Z 297DEG 13KT 4521 9152 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
714 
WWUS53 KMPX 282312
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Fri Jul 28 2023

WIC017-282330-
/O.CON.KMPX.SV.W.0142.000000T0000Z-230728T2330Z/
Chippewa WI-
612 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CHIPPEWA COUNTY...

At 612 PM CDT, a severe thunderstorm was located 6 miles northeast of
Bloomer, or 24 miles north of Eau Claire, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Chippewa County, including the following locations...
Chippewa Moraine State Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4508 9145 4515 9154 4522 9147 4521 9129
TIME...MOT...LOC 2312Z 297DEG 13KT 4518 9143 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
242 
WWUS53 KMPX 282315
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Fri Jul 28 2023

WIC017-282330-
/O.CON.KMPX.SV.W.0142.000000T0000Z-230728T2330Z/
Chippewa WI-
615 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CHIPPEWA COUNTY...

At 614 PM CDT, a severe thunderstorm was located 6 miles northeast of
Bloomer, or 24 miles north of Eau Claire, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...A trained weather spotter reported golf ball size hail 
         northeast of Bloomer at 613 PM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bloomer and Chippewa Moraine State Rec Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4508 9145 4515 9154 4522 9147 4521 9129
TIME...MOT...LOC 2314Z 297DEG 13KT 4518 9142 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:45 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 3:45 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Fri Jul 28 2023

.DISCUSSION...(This evening through Friday)
Issued at 339 PM CDT Fri Jul 28 2023

KEY MESSAGES:

- Scattered showers and thunderstorms possible in southern Minnesota
  through this evening. A few severe storms are possible.

- Quiet pattern sets up starting this weekend, with cooler
  temperatures and no significant chances for precipitation through
  the middle of next week.

Still a rather highly uncertain setup for this afternoon's convection
with multiple but weak ingredients at play that could still produce a
few strong/severe thunderstorms over southern MN. KMPX radar this
afternoon shows a few showers and thunderstorms north of the US212
corridor in MN. These storms are running through an environment that
is rather moist in the lower levels (evidenced by dewpoints around 70
degrees) but with still an appreciable dry layer up through the mid-
levels. There is a jet exit region punching from NW MN into central
MN, in the vicinity of a southeastward moving cold front. There is
also a secondary front sitting over northern IA which will be the
better focusing mechanism for more robust thunderstorm development
through the rest of this afternoon and evening. Thus, while the
coverage will be rather meager and many areas will see little/no
rain within the WFO MPX coverage area, there is still the thinking
that any storms that do develop through this evening may so do in
clusters that could develop fairly quickly and rise to the level of
being strong-severe. With regards to the SWODY1, the latest update
has nudged the Marginal Risk portion over eastern portions of our
area farther north just into the WFO DLH area, thus now encompassing
the entire Twin Cities metro. No changes were made to the Slight Risk
area over southern MN. The primary hazards for any strong-severe
thunderstorms thru this evening will be large hail (owing to steep
lapse rates) and damaging wind gusts (with 40-50kt midlevel winds),
but the biggest mitigating factor will be the expected poor coverage
of storms, especially as they traverse eastward.

Once we get to midnight, any and all storms should be to the east of
the WFO MPX coverage area and have dissipated, with the cold frontal
passage not far behind. The frontal passage will allow for much drier
air and slightly cooler air to slide into the Upper Midwest for the
weekend into early next week. This will make for a very comfortable
summer weekend across MN/WI as highs in the upper 80s to near 90 with
dewpoints around 70 dropping to highs in the upper 70s to lower 80s
and dewpoints in the 50s both Saturday and Sunday.

Continuing into next week, high pressure at the surface along with
rather benign northwest flow aloft will be the prevailing features
which will drive a mainly dry forecast across our coverage area. The
few and far between rain chances will not amount to much, thus no
improvements to the drought conditions are anticipated. There does
look to be a cold frontal passage Wednesday into Thursday, as
temperatures warm through Wednesday (potentially reaching the lower
90s) then drop back for the end of the week. Blended model guidance
also has a few periods of slight chance PoPs in that Wednesday-
Thursday timeframe, but overall guidance is not impressed with the
prospects for appreciable precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri Jul 28 2023

Able to start out all TAF sites as VFR for the 28/18z TAFs but the
question again is where/when will convection develop later this
afternoon evening. Still plenty of low-level moisture available along
with an approaching cold front from the NW. However, multiple runs of
CAMs still show widely varying solutions of the development of TSRA
this afternoon-evening. Aside from scattered -SHRA at the start near
AXN, confidence is too low to include SHRA/TSRA at any of the TAF
sites for later this afternoon-evening. The best placement of
convection looks to be near KMKT-KMSP-KRNH-KEAU, so have at least
steered those TAFs in that direction by adding in a mid-level deck
(likely cumulus clouds) along with an upper level ceiling. The timing
of that window generally coincides of when convection could occur, so
that should at least make for relatively simple AMDs should that come
to fruition.

KMSP...Have kept the TAF dry at this time due to low confidence in
the placement of any isolated/scattered TSRA development later this
afternoon-evening. That said, the best timing of any development
impacting MSP looks to be in the 23z-04z window later today, hence
the addition of the mid-level clouds and the upper level ceiling.
Once reaching midnight, tranquil conditions are expected thereafter
through tomorrow and the rest of the weekend.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.
Tue...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Jul 28, 4:59 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Fri Jul 28 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291400-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
459 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will be likely through this evening mainly in
eastern and southern Minnesota into western Wisconsin. A few
storms could be strong to severe, mainly along and south of a line
from Redwood Falls MN to the southern Twin Cities metro to Eau
Claire WI. The main hazards are large hail and damaging winds,
though a tornado cannot be ruled out, especially near the Iowa
border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed through this
evening in east central through southeastern Minnesota into
western Wisconsin.

In the hours before

Local storm report, Jul 28, 5:19 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     2 SSW Eagan             44.82N 93.16W
07/28/2023                   Dakota             MN   Public

            Report from Twitter with Photo. Large Pine
            tree knocked over in Eagan. Time estimated
            via Radar.

&&

BPH
Special weather statement, Jul 28, 5:21 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Fri Jul 28 2023

MNZ063-WIZ023>025-282300-
Washington MN-Pierce WI-St. Croix WI-Dunn WI-
521 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southeastern
Washington, northern Pierce, northwestern Dunn and St. Croix Counties
through 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hammond, or 17 miles northeast of River Falls, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Baldwin around 530 PM CDT.
  Woodville around 540 PM CDT.

Other locations in the path of this storm include Glenwood City,
Boyceville and Knapp.

This includes Interstate 94 in Wisconsin between mile markers 1 and
37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and northwestern and west central Wisconsin.

&&

LAT...LON 4466 9221 4488 9293 4521 9249 4521 9179
TIME...MOT...LOC 2221Z 296DEG 29KT 4506 9241

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG
Local storm report, Jul 28, 5:22 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Non-Tstm Wnd Gst 1 SE Blaine             45.15N 93.22W
07/28/2023  M60 MPH          Anoka              MN   AWOS

            AWOS station KANE Blaine AP.

&&

BPH
Local storm report, Jul 28, 5:25 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Tstm Wnd Dmg     4 SSW Eagan             44.79N 93.17W
07/28/2023                   Dakota             MN   Trained Spotter

            Large branch down. Report from slack with
            photo. Time estimated from radar.

&&

BPH
Local storm report, Jul 28, 5:33 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Dmg     3 SW Eagan              44.82N 93.20W
07/28/2023                   Dakota             MN   Trained Spotter

            Multiple trees uprooted along Ballantrae Rd.
            Report from Twitter with photos.

&&

BPH
Special weather statement, Jul 28, 5:40 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
540 PM CDT Fri Jul 28 2023

WIZ015-027-282330-
Chippewa WI-Barron WI-
540 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northwestern
Chippewa and southeastern Barron Counties through 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Auburn, or 20 miles southeast of Rice Lake, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomer around 550 PM CDT.

This includes U.S. Highway 53 between mile markers 112 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4504 9133 4517 9167 4521 9167 4530 9159
      4526 9117
TIME...MOT...LOC 2240Z 291DEG 19KT 4523 9153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:19 PM CDTSpecial Weather StatementMPXRusk41 min
Jul 27, 7:23 PM CDTSpecial Weather StatementMPXPolk37 min
Jul 27, 7:40 PM CDTFlood WatchMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more4 hr
Jul 27, 7:53 PM CDTFlash Flood WarningMPXBarron, Rusk3 hr
Jul 27, 8:09 PM CDTFlash Flood WarningMPXPolk3 hr
Jul 28, 4:59 PM CDTSevere Thunderstorm WarningMPXPierce31 min
Jul 28, 5:21 PM CDTSpecial Weather StatementMPXSaint Croix39 min
Jul 28, 5:40 PM CDTSpecial Weather StatementMPXChippewa50 min
Jul 28, 6:02 PM CDTSpecial Weather StatementMPXDunn43 min
Jul 28, 6:19 PM CDTSevere Thunderstorm WarningMPXChippewa26 min
Jul 28, 6:37 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire83 min
Jul 28, 6:50 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXEau Claire25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.